Translator Disclaimer
May 2020 Exchangeable interval hypergraphs and limits of ordered discrete structures
Julian Gerstenberg
Ann. Probab. 48(3): 1128-1167 (May 2020). DOI: 10.1214/19-AOP1384

Abstract

A hypergraph $(V,E)$ is called an interval hypergraph if there exists a linear order $l$ on $V$ such that every edge $e\in E$ is an interval w.r.t. $l$; we also assume that $\{j\}\in E$ for every $j\in V$. Our main result is a de Finetti-type representation of random exchangeable interval hypergraphs on $\mathbb{N}$ (EIHs): the law of every EIH can be obtained by sampling from some random compact subset $K$ of the triangle $\{(x,y):0\leq x\leq y\leq1\}$ at i.i.d. uniform positions $U_{1},U_{2},\dots$, in the sense that, restricted to the node set $[n]:=\{1,\dots,n\}$ every nonsingleton edge is of the form $e=\{i\in[n]:x<U_{i}<y\}$ for some $(x,y)\in K$. We obtain this result via the study of a related class of stochastic objects: erased-interval processes (EIPs). These are certain transient Markov chains $(I_{n},\eta_{n})_{n\in\mathbb{N}}$ such that $I_{n}$ is an interval hypergraph on $V=[n]$ w.r.t. the usual linear order (called interval system). We present an almost sure representation result for EIPs. Attached to each transient Markov chain is the notion of Martin boundary. The points in the boundary of EIPs can be seen as limits of growing interval systems. We obtain a one-to-one correspondence between these limits and compact subsets $K$ of the triangle with $(x,x)\in K$ for all $x\in[0,1]$.

Interval hypergraphs are a generalizations of hierarchies and as a consequence we obtain a representation result for exchangeable hierarchies, which is close to a result of Forman, Haulk and Pitman in (Probab. Theory Related Fields 172 (2018) 1–29). Several ordered discrete structures can be seen as interval systems with additional properties, that is, Schröder trees (rooted, ordered, no node has outdegree one) or even more special: binary trees. We describe limits of Schröder trees as certain tree-like compact sets. These can be seen as an ordered counterpart to real trees, which are widely used to describe limits of discrete unordered trees. Considering binary trees, we thus obtain a homeomorphic description of the Martin boundary of Rémy’s tree growth chain, which has been analyzed by Evans, Grübel and Wakolbinger in (Ann. Probab. 45 (2017) 225–277).

Citation

Download Citation

Julian Gerstenberg. "Exchangeable interval hypergraphs and limits of ordered discrete structures." Ann. Probab. 48 (3) 1128 - 1167, May 2020. https://doi.org/10.1214/19-AOP1384

Information

Received: 1 March 2018; Revised: 1 May 2019; Published: May 2020
First available in Project Euclid: 17 June 2020

zbMATH: 07226356
MathSciNet: MR4112710
Digital Object Identifier: 10.1214/19-AOP1384

Subjects:
Primary: 60G09, 60J10
Secondary: 60J50

Rights: Copyright © 2020 Institute of Mathematical Statistics

JOURNAL ARTICLE
40 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.48 • No. 3 • May 2020
Back to Top